Florida, 2016Damaging Winds in Florida, July 7, 2016
July 7, 2016 · NWS JAX · 3 events in 2 counties and zones
Mean layer high pressure extended across south Florida with a prevailing WSW flow across the local area. Water vapor imagery indicated an upper level and sheared trough axis across NE Florida and SE Georgia with abundant dry mid level air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mean layer high pressure extended across south Florida with a prevailing WSW flow across the local area. Water vapor imagery indicated an upper level and sheared trough axis across NE Florida and SE Georgia with abundant dry mid level air. High low level instability, forcing from the sea breezes, the upper level energy and the dry mid level produced strong wind gusts in afternoon and evening thunderstorms across portions of NE Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 1:48 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 7, 1:48 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
248 PM EDT THU JUL 7 2016
...Heat Advisory in effect through 6 pm Today...
...Hot and Mostly Dry through Friday...
.SHORT TERM...This afternoon through Friday...
A persistent weather pattern expected with above normal temperatures...
elevated afternoon heat index values and mostly dry conditions under
warm westerly flow.
Continued to indicate only a low 20% chance of an afternoon
shower or thunderstorm through this afternoon and into the early
evening and again Friday afternoon given high surface based
instability and weak forcing aloft from a sheared out upper level
trough axis. Isolated airmass convection is possible by
midday... with a greater chance of showers/tstorms along the west
coast sea breeze front during the early afternoon. Coverage of
precipitation will be parse given large amount of dry mid level air...
however...if storms do form they could produce strong wind gusts
given high Downdraft CAPE over 1000 J/kg both today and again Fri.
If convection forms...it will track eastward toward the Atlantic
into the evening hours with dry conditions expected inland.
Above normal temperatures and sweltering heat index values by midday
will continue. Muggy overnight low temps will range in the 70s.
Heat index values will range in the 102-109 deg range...flirting
with Heat Advisory conditions.
.LONG TERM (Friday night-Thursday)...High pressure aloft builds in
across the southeast U.S. on Saturday while the surface ridge
extends across south Florida. This results in the continuation of
the heat wave across the area with most locations reaching the upper
90s (and possibly 100) with heat indices 105 to 110 degrees. Late in
the weekend into next week the surface ridge begins shifts north
over the area while short waves begin to break down the upper ridge.
This results in an increase in moisture and return to more diurnal
type convection. Temps will also cool some...but still average above
normal.
&&
.AVIATION...Prevailing VFR conditions this afternoon under WSW
winds 10 kts with gusts near 15-20 kts. Cigs will generally range
from 3.5-5 kft with the afternoon cumulus field. Prevailing VFR
conditions are expected again tonight with SREF cig guidance not
suggestive of low stratus deck tonight. At this time based on
persistence and similar forecast as past couple mornings...will
continue to include FEW015 at VQQ & GNV with low stratus around
sunrise Fri morning. Although a lone shower/storm is possible this
afternoon and again Fri aftn given such low chances will continue
to keep convection out of TAFs for now.
&&
.MARINE...Persistent offshore flow will continue through early
next week with winds become south along the coast each afternoon
with the east coast sea breeze. Nocturnal SW wind surge will near
15-20 kts at times over the outer waters. Tonight will raise a
Small Craft Exercise Caution for outer legs. Seas will generally
remain in the 2-4 ft range although some near 5 ft heights will be
possible near the Gulf Stream each night.
Rip Currents: Low risk today and again on Friday with prevailing
offshore flow.
&&
.CLIMATE...High temperatures this afternoon will likely top out 2-3
degrees below record values for the date as well as Friday.
Site Record High Record High Record High
Max Temp July 7 Min Temp July 8 Max Temp July 8
JAX 101/1902 79/1883 100/1879
GNV 101/1900 79/1882 98/2007
AMG 102/1990 77/2007 101/1968
SSI 98/1966 81/2007 99/1951
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 97 75 98 / 20 20 10 20
SSI 77 96 79 98 / 20 20 10 20
JAX 74 98 76 97 / 20 20 20 20
SGJ 77 95 77 95 / 20 20 20 20
GNV 72 96 73 96 / 20 20 20 20
OCF 73 95 74 96 / 20 20 10 20
&&
.JAX Watches/Warnings/Advisories...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
Clay-Coastal Duval-Coastal Nassau-Inland Duval-Inland
Nassau-Union.
GA...Heat Advisory until 6 PM EDT this evening for Brantley-Charlton-
Coastal Camden-Coastal Glynn-Inland Camden-Inland Glynn-
Pierce-Ware.
AM...None.
&&
Enyedi/PetersonHazardous weather outlook, Jul 7, 1:26 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
226 PM EDT THU JUL 7 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-081900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
226 PM EDT THU JUL 7 2016
...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA THROUGH 6 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH FLORIDA AND
SOUTHEAST GEORGIA...INCLUDING THE JACKSONVILLE METRO AREA.
THERE IS A LOW CHANCE OF AN ISOLATED STRONG THUNDERSTORM CAPABLE
OF PRODUCING GUSTY WINDS THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
IN THE 104 TO 109 DEGREE RANGE THROUGH THE WEEKEND.
AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.
AN INCREASE IN STORM COVERAGE IS EXPECTED EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 7, 3:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT THU JUL 7 2016
FLZ040-072045-
MARION FL-
420 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 445
PM EDT...
AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNE...MOVING NORTH AT 5 MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OCALA...LYNNE AND BURBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2919 8216 2930 8210 2930 8190 2919 8190
TIME...MOT...LOC 2020Z 172DEG 6KT 2923 8199
ZIBURA
Special weather statement, Jul 7, 4:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT THU JUL 7 2016
FLZ037-072130-
PUTNAM FL-
505 PM EDT THU JUL 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM COUNTY UNTIL
530 PM EDT...
AT 505 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE DELANCY...OR NEAR SALT SPRINGS...MOVING NORTH AT 15 MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...POMONA PARK...FRUITLAND...SAN MATEO...SATSUMA...
WELAKA...LAKE COMO AND GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2940 8148 2938 8174 2943 8174 2943 8176
2948 8178 2949 8178 2961 8183 2963 8153
2959 8152 2949 8152 2946 8149
TIME...MOT...LOC 2105Z 169DEG 12KT 2941 8172
ZIBURAThunderstorm Wind, Putnam
- When
- July 7, 4:40 PM EST
- Where
- Putnam County, 0.92 mi NW of Welaka
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.490, -81.680
The EM reported heavy rainfall caused a roof collapse, then strong thunderstorm winds blew off the roof.
Thunderstorm Wind, Putnam
- When
- July 7, 4:40 PM EST
- Where
- Putnam County, 1.38 mi N of Nashua
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.540, -81.670
A tree and power line was blown down along Saint Johns Avenue.
Thunderstorm Wind, Flagler
- When
- July 7, 5:25 PM EST
- Where
- Flagler County, 1.51 mi SSE of Indian Trails
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.560, -81.240
Branches were blown down on Belle Terre Parkway near Braddock Lane and on Pine Cone Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645384, 645385, 645386.